Pathologic Manifestations of Gastrointestinal and Hepatobiliary Injury in Immune Checkpoint Inhibitor Therapy
Related Experiment Video
Updated: Dec 23, 2025

An Oncogenic Hepatocyte-Induced Orthotopic Mouse Model of Hepatocellular Cancer Arising in the Setting of Hepatic Inflammation and Fibrosis
Published on: September 12, 2019
Pallavi A Patil1, Xuchen Zhang1
1From the Department of Pathology, Yale University School of Medicine, New Haven, Connecticut.
Context.—:
Immune checkpoint inhibitors (CPIs), including cytotoxic T-lymphocyte-associated protein 4 (CTLA-4) inhibitors and the programmed death receptor-1 (PD-1)/programmed death ligand-1 (PD-L1) inhibitors, are being increasingly used for treating many advanced malignancies. However, CPI therapy is also associated with gastrointestinal and hepatobiliary adverse effects.
Objectives.—:
To review the adverse effects of CPI therapy on the gastrointestinal tract and hepatobiliary system. To describe histopathologic patterns and discuss differential diagnostic considerations in the diagnosis of CPI injuries.
Data Sources.—:
Published peer-reviewed literature in the English language and personal experience in the diagnosis of CPI injuries.
Conclusions.—:
The pathologic manifestations of CPI therapy-induced gastrointestinal and hepatobiliary injury are broad. The patterns of esophageal CPI injury include lymphocytic inflammation and ulcerative esophagitis, while those of gastric injury include chronic active gastritis, lymphocytic gastritis, focal enhancing gastritis, and periglandular inflammation. The duodenal injury may present as duodenitis with villous blunting and granulomas. We also noticed active colitis, microscopic colitis, chronic active colitis, increased apoptosis, ischemic colitis, and nonspecific inflammatory reactive changes in colonic injuries. The reported histologic features of hepatobiliary injuries are panlobular hepatitis, centrilobular necrosis, portal inflammation with bile duct injury, steatosis, nodular regenerative hyperplasia, and secondary sclerosing cholangitis. In summary, we discuss the pathologic features and differential diagnosis of CPI therapy-induced gastrointestinal and hepatobiliary injury. Recognition of CPI injury is important to determine the proper management that often includes cessation of CPI therapy, and administration of steroids or other immunosuppressive agents, based on severity of injury.
Insights
Immune checkpoint inhibitors (CPIs) can cause gastrointestinal and liver damage. Recognizing these CPI-induced injuries and their histopathologic patterns is crucial for appropriate patient management.
Area of Science:
- Oncology
- Gastroenterology
- Pathology
Background:
- Immune checkpoint inhibitors (CPIs), such as CTLA-4 and PD-1/PD-L1 inhibitors, are widely used for advanced cancers.
- CPI therapy is associated with significant gastrointestinal and hepatobiliary adverse effects.
Purpose of the Study:
- To review the adverse effects of CPI therapy on the gastrointestinal tract and hepatobiliary system.
- To describe histopathologic patterns of CPI-induced injuries.
- To discuss differential diagnostic considerations for CPI-related pathologies.
Main Methods:
- Review of published peer-reviewed English literature.
- Analysis of personal experience in diagnosing CPI injuries.
Main Results:
- CPI-induced esophageal injuries include lymphocytic inflammation and ulcerative esophagitis.
- Gastric injuries present as chronic active gastritis, lymphocytic gastritis, focal enhancing gastritis, and periglandular inflammation.
- Duodenal injuries may manifest as duodenitis with villous blunting and granulomas.
- Colonic injuries encompass active colitis, microscopic colitis, chronic active colitis, increased apoptosis, ischemic colitis, and reactive inflammatory changes.
- Hepatobiliary injuries include panlobular hepatitis, centrilobular necrosis, portal inflammation with bile duct injury, steatosis, nodular regenerative hyperplasia, and secondary sclerosing cholangitis.
Conclusions:
- CPI therapy can induce a wide spectrum of gastrointestinal and hepatobiliary injuries with distinct histopathologic patterns.
- Accurate recognition of CPI-induced injury is essential for guiding management, which may involve CPI cessation and immunosuppressive therapy.
- Understanding these patterns aids in differentiating CPI-related pathology from other conditions, optimizing patient care.
More Related Videos
Related Concept Videos
Inflammatory Bowel Disease I: Ulcerative Colitis
Inflammatory bowel disease, or IBD, encompasses a group of disorders characterized by chronic inflammation or ulceration of the gastrointestinal tract.
Risk Factors
The exact cause of IBD remains unclear, although it is believed to be due to a mix of genetic, environmental, microbial, and immune factors. Genetic factors are significant in determining susceptibility to IBD, with family history being a critical risk factor. Individuals with a first-degree relative who has IBD are at...
Chronic Bowel Disorders: Introduction
Irritable Bowel Syndrome (IBS) is a common disorder affecting the gastrointestinal tract. The distinctive feature is recurrent abdominal pain associated with altered bowel movements, manifesting as constipation, diarrhea, or fluctuating between both. The...
Gastritis-II: Pathophysiology
In acute gastritis, the gastric mucosa becomes swollen and red and undergoes superficial erosion. Superficial ulceration may lead to bleeding.
In chronic gastritis, persistent or repeated insults lead to chronic inflammatory changes and, eventually, thinning or atrophy of the gastric tissue.
Gastritis can stem from various causes, each...
Effect of Hepatic Disease on Pharmacokinetics: Pathophysiologic Assessment and Liver Function Test
Gastritis III: Clinical Manifestations and Management
Clinical manifestations of acute gastritis
The patient with acute gastritis may have a rapid onset of symptoms, such as epigastric pain or discomfort, dyspepsia, anorexia, hiccups, or nausea and vomiting, which can last from a few hours to a few days. Erosive or hemorrhagic gastritis may cause bleeding, which may manifest as blood in vomit or as...
Drugs for Treatment of Crohn's Disease in IBD Using Immunomodulatory Agents

